An asymptomatic 42-year-old woman who has HIV/AIDS presents for a
routine check-up. She denies abdominal pain, nausea, vomiting, diarrhea,
paresthesias, and muscle weakness.
Her most recent CD4+ cell count was 298/μL, and her viral load was
less than 50 copies/mL. Her medications include didanosine, stavudine,
nelfinavir, and trimethoprim-sulfamethoxazole (TMP-SMX) for Pneumocystis
jiroveci (formerly Pneumocystis carinii) prophylaxis.
Vital signs are stable, and the results of a physical examination are
Sodium level is 136 mEq/L; potassium, 3.9 mEq/L; chloride, 102 mEq/L;
and bicarbonate, 13 mEq/L. Blood urea nitrogen level is 15 mg/dL; serum
creatinine, 1.1 mg/dL; and blood glucose, 85 mg/dL. Aspartate aminotransferase
level is 32 U/L; alanine aminotransferase, 19 U/L.
The anion gap is 21 mEq/L. To evaluate the anion gap elevation, the
venous lactate level is measured; the result is 79.1 mg/dL (8.78 mmol/L)
(normal, 3 to 12 mg/dL [0.33 to 1.33 mmol/L]).
Which of the following is the most likely cause of this patient's
A. Type B lactic acidosis secondary to nucleoside reverse transcriptase
inhibitor (NRTI) therapy.
B. Infection caused by P jiroveci or other organisms.
C. Metabolic abnormalities related to hepatic dysfunction.
D. Renal insufficiency.